Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (32)

1 - 20 of 32 WebM&M Case Studies
Stephanie Rogers, MD, and Derek Ward, MD| April 1, 2019
An elderly man with a complicated medical history slipped on a rug at home, fell, and injured his hip. Emergency department evaluation and imaging revealed no head injury and a left intertrochanteric hip fracture. Although he was admitted to the orthopedic surgery service, with surgery to fix the fracture initially scheduled for the next day, the operation was delayed by 3 days due to several emergent trauma cases and lack of surgeon availability. He ultimately underwent surgery and was discharged a few days later but was readmitted several weeks later with chest pain and shortness of breath. He was found to have a pulmonary embolism; anticoagulation was initiated. The patient's rehabilitation was delayed, his recovery was prolonged, and he never returned to his baseline functional status.
Following urgent catheter-directed thrombolysis to relieve acute limb ischemia caused by thrombosis of her left superficial femoral artery, an elderly woman was admitted to the ICU. While ordering a heparin drip, the resident was unaware that the EHR order set had undergone significant changes and inadvertently ordered too low a heparin dose. Although the pharmacist and bedside nurse noticed the low dose, they assumed the resident selected the dose purposefully. Because the patient was inadequately anticoagulated, she developed extensive thrombosis associated with the catheter and sheath site, requiring surgical intervention for critical limb ischemia (including amputation of the contralateral leg above the knee).
Elise Orvedal Leiten, MD, and Rune Nielsen, MD, PhD| January 1, 2019
Hospitalized in the ICU with hypoxic respiratory failure due to community-acquired pneumonia, an elderly man had increased pulmonary secretions on hospital day 2 for which the critical care provider decided to perform bedside bronchoscopy. Following the procedure, the patient was difficult to arouse, nearly apneic, and required intubation. The care team paused and discovered that after the patient had received 2 mg of intravenous midalozam, his IV line had been flushed with an additional 10 mg of the benzodiazepine, rather than the intended normal saline. This high dose of midazolam led to the respiratory failure requiring intubation. On top of that, instead of normal saline, lidocaine had been used for the lung lavage.
Paul C. Walker, PharmD, and Jerod Nagel, PharmD| April 1, 2014
Following a hospitalization for Clostridium Difficile–associated diarrhea, a woman with HIV/AIDS and B-cell lymphoma was discharged with a prescription for a 14-day course of oral vancomycin solution. At her regular retail pharmacy, she was unable to obtain the medicine, and while awaiting coverage approval, she received no treatment. Her symptoms soon returned, prompting an emergency department visit where she was diagnosed with toxic megacolon.
Annie Yang, PharmD, BCPS| February 1, 2014
Despite multiple checks by physician, pharmacist, and nurse during the medication ordering, dispensing, and administration processes, a patient received a 10-fold overdose of an opioid medication and a code blue was called.
Margaret C. Fang, MD, MPH| December 1, 2013
Two days after knee replacement surgery, a woman with a history of deep venous thrombosis receiving pain control via epidural catheter was restarted on her outpatient dose of rivaroxaban (a newer oral anticoagulant). Although the pain service fellow scanned the medication list for traditional anticoagulants, he did not notice the patient was taking rivaroxaban before removing the epidural catheter, placing the patient at very high risk for bleeding.
Laxmaiah Manchikanti, MD, and Joshua A. Hirsch, MD| September 1, 2013
Hospitalized for pneumonia and asthma, a man with chronic pain was found to be using pain medications not prescribed to him. During his hospitalization, the pain service was consulted and changed his medications to better control the pain. Five days after discharge, the patient died, presumably from an unintentional overdose of his old and new prescriptions.
Ashish C. Sinha, MD, PhD| August 21, 2013
Following general anesthesia for hip repair surgery, an elderly woman with a history of hypertension and obesity developed hypercarbic respiratory failure and was reintubated in the recovery unit. Providers felt the patient had undiagnosed obstructive sleep apnea and questioned whether obese patients undergoing anesthesia should receive formal preoperative screening for it.
Joseph I. Boullata, PharmD, RPh, BCNSP| April 1, 2013
A 3-year-old boy hospitalized with anemia who was on chronic total parenteral nutrition was given an admixture with a level of sodium 10-fold higher than intended. Despite numerous warnings and checks along the way, the error still reached the patient.
Rodney W. Hicks, PhD, RN, FNP| February 1, 2013
After delivering a healthy infant via Caesarean section, a young woman was to receive morphine via PCA pump. A mix-up in programming the concentration of medication delivered by the pump led to a fatal outcome.
Debora Simmons, PhD, RN| September 1, 2011
Following surgery, a cancer patient was receiving total parenteral nutrition and lipids through a central venous catheter and pain control through an epidural catheter. A nurse mistakenly connected a new bottle of lipids to the epidural tubing rather than the central line, and the error was not noticed for several hours.
Margaret Fang, MD, MPH; Raman Khanna, MD, MAS| July 1, 2011
Following hospitalization for community-acquired pneumonia, an elderly man with a history of dementia, falls, and atrial fibrillation is discharged on antibiotics but no changes to his anticoagulation medication. One week later, the patient’s INR was dangerously high.
Harriette Gillian Christine Van Spall, MD; Robby Nieuwlaat, PhD; and R. Brian Haynes, MD, PhD| July 1, 2011
A man with HIV disease and a recent diagnosis of CNS toxoplasmosis presented to the ED for the third time in two weeks with headaches, seizures, and right-sided weakness. Physicians pursued a workup for treatment-resistant toxoplasmosis or another brain disease, but discovered that the patient had run out of his toxoplasmosis medications.
Eric S. Holmboe, MD| February 1, 2011
A man diagnosed with chronic hepatitis C was treated with interferon and ribavirin by his internist without referral for a liver biopsy or the appropriate blood tests. Treatment was continued for months despite the patient developing pancytopenia and continuing to have a high viral load, raising questions about physicians practicing outside their areas of competency.
Hardeep Singh, MD, MPH; Dean F. Sittig, PhD; Maureen Layden, MD, MPH| November 1, 2010
At two different hospitals, patients were instructed to continue home medications, even though their medication lists had errors that could have led to significant adverse consequences.
Jean L. Holley, MD | October 1, 2010
A man with end-stage renal disease on hemodialysis was dialyzed with equipment that had been inappropriately reused, exposing the patient to another patient's blood numerous times.
Andrew S. Dunn, MD| April 1, 2010
An elderly woman with a history of mitral valve replacement with a mechanical prosthesis was admitted to the hospital for evaluation of abdominal pain. Although an order was written to stop her blood thinner and restart it 48 hours after the procedure, the medication was not restarted.
Curtiss B. Cook, MD| January 1, 2009
Admitted to the hospital for surgery, a man with type 1 diabetes mellitus asked the staff to leave his home insulin pump in place but did not mention that he was adjusting his insulin pump himself based on serial glucose measurements. As the patient was also receiving an intravenous insulin infusion, he developed hypoglycemia.
Clarence H. Braddock III, MD, MPH| November 1, 2008
A woman with diabetes is admitted to a teaching hospital in July. An intern, who received training at a hospital where only paper orders were used, mistakenly chose the wrong form for the insulin order. As a result, the insulin dose was not adjusted for the patient's NPO (nothing by mouth) status, and she became unresponsive.
Shareen El-Ibiary, PharmD, BCPS| November 1, 2008
A pregnant woman with asthma was admitted to the hospital with respiratory distress. Although the emergency department providers noted that she was pregnant, this information was not conveyed to the floor. On admission, the patient was given an antibiotic that could have been dangerous.